Advertisement

Vitamin B12 deficiency-induced neuropathy secondary to prolonged recreational use of nitrous oxide

      Abstract

      A 24-year-old female, otherwise healthy, presented to the Emergency Department (ED) with difficulty walking and bilateral leg pain. The patient was a recreational nitrous oxide (NO2) user, also known as “whippets” or simply nitrous. Neurologic examination demonstrated an unsteady gait and positive Romberg sign along with normal deep tendon reflexes and normal muscle strength in upper and lower extremities. Laboratory results demonstrated macrocytic erythropoiesis, reduced B12, elevated homocysteine, and elevated methylmalonic acid. Outpatient MRI later demonstrated degeneration of the posterior spinal column. The patient was empirically treated in the ED with intramuscular B12 and admitted to the evaluation unit for pain control and Physical Therapy (PT) evaluation.
      Emergency Medicine (EM) physicians should be aware of this condition because NO2 is used both recreationally and in medicine. With the popularity of recreational nitrous oxide, many emergency patients have experience with this drug. As in our case report, the toxic effects can be profound and mimic other emergent conditions like stroke. Emergency physicians should have a higher index of suspicion for the toxic effects of this common drug. Elderly, vegetarians and patients with Irritable Bowel Disease are at higher risk and may even experience toxicity from nitrous oxide used therapeutically during routine anesthesia.
      To read this article in full you will need to make a payment
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Dababneh H.
        • Hussain M.
        • Guerrero W.R.
        • Xu J.
        • Morgan W.
        • Mocco J.
        • et al.
        “Whippets”-induced vitamin B12 deficiency and dorsal column degeneration.
        J Vasc Int Neurol. 2014; 7: 8
        • Chiang T.-T.
        • Hung C.-T.
        • Wang W.-M.
        • Lee J.-T.
        • Yang F.-C.
        Recreational nitrous oxide abuse-induced vitamin B12 deficiency in a patient presenting with hyperpigmentation of the skin.
        Case Rep Dermatol. 2013; 5: 186-191
        • Hirvioja Jouni
        • Joutsa Juho
        • Wahlsten Pia
        • Korpela Jaana
        Recurrent paraparesis and death of a patient with ‘whippet’ abuse.
        Oxf Med Case Rep. 1 March 2016; 2016: 41-43https://doi.org/10.1093/omcr/omw012
        • Emmanouil D.E.
        • Quock R.M.
        Advances in understanding the actions of nitrous oxide.
        Anesth Prog. 2007; 54: 9-18https://doi.org/10.2344/0003-3006(2007)54[9:AIUTAO]2.0.CO;2
        • Green R.
        Vitamin B12 deficiency from the perspective of a practicing hematologist.
        Blood. 2017; 129 (Accessed May 01, 2018): 2603-2611
        • Randhawa G.
        • Bodenham A.
        The increasing recreational use of nitrous oxide: history revisited.
        Br J Anaesth. 1 March 2016; 116: 321-324https://doi.org/10.1093/bja/aev297
        • Hadzic Admir
        • Glab Krzysztof
        • Sanborn Kevin V.
        • Thys Daniel M.
        Severe neurologic deficit after nitrous oxide anesthesia.
        Anesthesiology. 1995; 83: 863-866
        • Wang Hansi Lo
        ER reduces opioid use by more than half with dry needles, laughing gas.
        • van Amsterdam J.
        • Nabben T.
        • van den Brink W.
        Recreational nitrous oxide use: prevalence and risks.
        Regul Toxicol Pharmacol. 2015; 73 (Dec) (Epub 2015 Oct 22. Review): 790-796